Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Albuquerque, NM

June 19, 2017Lincoln County, Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 19, 2017, 2:57 PM MDT for Lincoln County, Socorro County, New Mexico. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 2:57 PM MDT (20:57 UTC)
Expired
Jun 19, 2017, 3:17 PM MDT
In force
20 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, NM, Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 56 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS55 KABQ 192057
SVRABQ
NMC027-053-192145-
/O.NEW.KABQ.SV.W.0173.170619T2057Z-170619T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
257 PM MDT MON JUN 19 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  West central Lincoln County in central New Mexico...
  Southeastern Socorro County in central New Mexico...

* Until 345 PM MDT.

* At 257 PM MDT, a severe thunderstorm was located 18 miles south of
  Bingham, or 23 miles west of Carrizozo, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  west central Lincoln and southeastern Socorro Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3344 10636 3347 10638 3348 10637 3348 10639
      3368 10651 3374 10626 3358 10616
TIME...MOT...LOC 2057Z 061DEG 3KT 3363 10629 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
972 
WWUS55 KABQ 192117
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
317 PM MDT MON JUN 19 2017

NMC027-053-192127-
/O.CAN.KABQ.SV.W.0173.000000T0000Z-170619T2145Z/
Lincoln-Socorro-
317 PM MDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN AND
SOUTHEASTERN SOCORRO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3344 10636 3347 10638 3348 10637 3348 10639
      3368 10651 3374 10626 3358 10616
TIME...MOT...LOC 2115Z 061DEG 3KT 3362 10631 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:19 AM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 19, 11:19 AM MDT, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1119 AM MDT Mon Jun 19 2017

.AVIATION...
18Z TAF CYCLE
Upper high center to remain over ern AZ/wrn NM next 24 hrs with sfc
low over se/east central CO. Isold high based tstms with gusts to
around 40kt to develop over the higher terrain aft 19Z. A few storms
may drift off the higher terrain, especially into ne NM aft 21Z.
Relatively light easterly gap winds to return to KABQ and KSAF aft
02Z.

&&

.PREV DISCUSSION...336 AM MDT Mon Jun 19 2017...
...SIGNIFICANT HEAT WAVE THIS WEEK...

.SYNOPSIS...
A strong high pressure system will build back over New Mexico from
the west with a warming trend today through Thursday. High
temperatures will peak around 5 to 15 degrees above normal Wednesday
and Thursday when some high temperature records will be possible. A
string of days with triple-digit high temperatures is expected over
the Northwest Plateau, Middle and Lower Rio Grande Valley, San
Francisco River Valley, and east central and southeast plains. The
length and intensity of this heat wave will pose a risk to public
health. There will also be a chance for thunderstorms each afternoon
and evening through mid week. Some storms over central and western
areas will produce gusty winds with little or no precipitation. A
broad upper level trough will carve into the northern and central
Rockies starting Friday, shifting the high pressure system south of
New Mexico and sending a moist back door cold front through the
state with welcome relief from hazardous heat.

&&

.DISCUSSION...
Modest low level moisture will continue to stream into the state
from the southeast today with mainly isolated showers and
thunderstorms over the mountains and south central highlands. Some
cells will probably drift south and southeastward over adjacent
lowlands during the evening. With PWATs struggling to reach a half
inch, cells west of the central mountain chain won't produce much
rain. There will be a convective repeat Tuesday and Wednesday, though
models suggest a couple shortwave troughs will clip the NE corner of
the forecast area in NW flow aloft both days. This could result in a
few strong to severe storms east of the Sangre de Cristo Mountains
during the afternoon and evening.

The big weather story this week will be the oppressive heat, which
actually got started a couple days ago around Glenwood. Highs have
reached 105 F or high there the past couple days, and will likely
continue to do so through Thursday. So, a Heat Advisory is being
issued for that zone with this morning's forecast package. Will also
issue an Excessive Heat Watch for the NW Plateau and Middle Rio
Grande Valley, where triple-digit high temperatures are expected
Tuesday through Thursday. This will be a significant stretch of
hazardous readings for these areas. The east central and southeast
plains will join in the act Wednesday and Thursday, but will delay a
Watch there until possibly tomorrow morning. The mid level high
pressure center aloft looks to sustain 596 DAM through at least
Wednesday before weakening while shifting southward Friday.

The long wave trough will send a moist back door cold front through
the state from the northeast Friday and Friday night with much cooler
temperatures and more widespread precipitation during the coming
weekend. The arrival time of the front is a bit uncertain with the
GFS about 30 hours faster and quite a bit stronger than the ECMWF.
If the GFS is right, the front will produce a moderately gusty east
canyon wind in the central valley Friday night. If the ECMWF is right
the heat wave may persist through Friday, at least in the west.

44

&&

.FIRE WEATHER...
The brief cool trend will end abruptly with temperatures rebounding
over NM Monday and through the week. The upper ridge, elongated over
the desert SW, will build and become more symmetrical over the AZ/NM
border over the next 24-48 hrs. Sfc moisture trapped beneath the
ridge will recycle each day via afternoon thunderstorm activity,
favoring the higher terrain over the central and SW mtns. Dry tstms
are likely west of the central mtn chain with dry lightning and
erratic gusty winds being the main concern. Sfc moisture will slosh
over the eastern plains, and will slowly erode each day with drier
air pushing in from the west Thursday. The SE flow over the eastern
plains may provide enough sfc moisture and instability to the NE
plains where a few isolated severe storms could form Tuesday
afternoon/evening.

Zonal flow with short-wave troughs passing along the Canadian border
will flatten the ridge and push it south a bit into old Mexico later
in the week. This will enhance the W/NW flow over NM drying out the
eastern plains. Overnight RH recoveries will be quite good Monday
morning, and still remain fair Thursday morning. Daytime MinRH's
will see teens push into the eastern plains Wednesday with single
digits over much of the state Thursday afternoon. Haines 6,
consistently over western NM early in the week will push into
eastern NM Thursday. Vent rates begin to improve over the eastern
plains Monday, improving to excellent by mid-week with MixHgts
rising significantly as well. While critical fire weather will be
limited by light prevailing wind, areas of super haines will be
present over northwest NM Wednesday, becoming more widespread over
western NM Thursday.

Relief to record breaking heat may arrive by next week with another
backdoor front over the eastern plains. As with the previous front
this weekend, next weekends front will help cool temperatures and
enhance low level moisture. Models are in good agreement pushing the
front into western NM to the continental divide. However the GFS
solution brings in the front Friday night, with the ECM bringing it
through Saturday night.

&&

.AVIATION...
06Z TAF CYCLE
Showers and storms are diminishing over the SW mtns tonight with
remnant cloud cover that is expected to clear out through the early
morning hours. VFR conditions are expected for most of the TAF cycle
with another round of isolated storms Monday afternoon off the higher
terrain of the central mtn chain and Gila mtns. Prevailing winds
will be light and moderate, with erratic and gusty conditions
possible under or near any showers or storms Monday afternoon/evening.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Tuesday afternoon through Thursday
evening for the following zones... NMZ501-519.

Heat Advisory until 8 PM MDT Thursday for the following zones...
NMZ509.

&&
Hazardous weather outlook, Jun 19, 4:32 AM MDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Mon Jun 19 2017

NMZ501>540-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MDT Mon Jun 19 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

The ongoing heatwave in the San Francisco River Valley will continue
today with highs reaching around 106 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The heatwave is expected to continue in the San Francisco River
Valley through Thursday. Hazardous heat will spread to the Middle
Rio Grande Valley and Northwest Plateau starting Tuesday, and also
to the Lower Chama River Valley and portions of the east central and
southeast plains Wednesday through Thursday. A strong high pressure
system will move overhead from the west causing the multi-day
stretch of triple-digit high temperatures. New high temperature
records will be possible, especially Wednesday and Thursday when
readings will soar around 10 to 15 degrees above normal. Temperatures
will begin to trend downward on Friday, when a broad upper level
trough will sink southward over the northern and central Rockies
displacing the high pressure system south of New Mexico. A moist back
door cold front will also arrive Friday afternoon and night easing
the excessive heat.

There is also a marginal risk of severe thunderstorms across the Far
Northeast Highlands and Northeast Plains during the afternoon and
evening Tuesday and Wednesday, where isolated strong to severe
thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required east of the Sangre de Cristo
Mountains Tuesday and Wednesday afternoon and evening if storm
coverage increases enough.

44

In the hours before

Special weather statement, Jun 19, 2:24 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
224 PM MDT MON JUN 19 2017

NMZ525-526-192100-
Upper Tularosa Valley-South Central Mountains-
224 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bonito Lake, or 10 miles northwest of Ruidoso,
moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bonito Lake and Nogal.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3339 10573 3339 10596 3353 10603 3358 10567
      3335 10571 3335 10573
TIME...MOT...LOC 2024Z 167DEG 8KT 3340 10584

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:20 AM MDTExcessive Heat WatchABQ11 hr
Jun 19, 4:20 AM MDTHeat AdvisoryABQ11 hr
Jun 19, 2:24 PM MDTSpecial Weather StatementABQLincoln36 min
Jun 19, 3:00 PM MDTSpecial Weather StatementABQLincoln30 min
Jun 19, 3:16 PM MDTSpecial Weather StatementABQLos Alamos29 min
Jun 19, 3:40 PM MDTHeat AdvisoryABQ27 hr
Jun 19, 3:40 PM MDTHeat AdvisoryABQ51 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.